Washington, 2012

Hail and Damaging Wind in Washington, June 23, 2012

June 23, 2012 · NWS PDT · 5 events in 3 counties and zones

An upper level low pressure area off the Oregon coast, combined with daytime heating and a moist southerly flow to produce a line of locally severe thunderstorms across Walla Walla and Columbia counties. Strong winds associated with the thunderstorms blew an eastbound motorcyclist into oncoming traffic on Highway 12, six miles west northwest of Touchet near the intersection of Byrnes Road and…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level low pressure area off the Oregon coast, combined with daytime heating and a moist southerly flow to produce a line of locally severe thunderstorms across Walla Walla and Columbia counties. Strong winds associated with the thunderstorms blew an eastbound motorcyclist into oncoming traffic on Highway 12, six miles west northwest of Touchet near the intersection of Byrnes Road and Nine Mile Road. The motorcyclist was killed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 23, 9:47 AM PST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 23, 9:47 AM PST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1047 AM PDT SAT JUN 23 2012

UPDATED AVIATION DISCUSSION

.SHORT TERM...UPDATE...AN UPPER LOW WILL REMAIN OFF THE OREGON COAST
THROUGH THE WEEKEND. THIS WILL KEEP THE REGION UNDER A MOIST SOUTH
FLOW THROUGH THIS EVENING. WEAK DISTURBANCES EMBEDDED WITHIN THIS
FLOW WILL CAUSE THE DEVELOPMENT OF AREAS OF SHOWERS AND ISOLATED
THUNDERSTORMS TODAY INTO THIS EVENING. ONE BROAD AREA OF SHOWERS
OVER CENTRAL AND NORTH-CENTRAL OREGON WILL CONTINUE TO PUSH TO THE
NORTHWEST THIS MORNING. A STRAY THUNDERSTORM MAY BE POSSIBLE AT
TIMES ALONG THE EAST EDGE OF THIS SHOWER AREA THIS MORNING. EXPECT
CONDITIONS TO DECREASE TO SCATTERED SHOWERS ACROSS CENTRAL OREGON BY
AFTERNOON. ELSEWHERE, EXPECT SCATTERED TO NUMEROUS SHOWERS TO
DEVELOP LATE THIS MORNING INTO THE AFTERNOON, WITH STRAY
THUNDERSTORMS POSSIBLE IN THE AFTERNOON. BEST CHANCES FOR STORMS
WILL BE OVER SOUTH-CENTRAL WASHINGTON, EXTREME SOUTHEAST WASHINGTON
AND EXTREME NORTHEAST OREGON. SHEAR OVER COLUMBIA COUNTY WASHINGTON
AND WALLOWA COUNTY OREGON LOOKS TO BE STRONG ENOUGH FOR SOME STORMS
TO BE POTENTIALLY STRONG. UPDATES THIS MORNING INCLUDED ADJUSTMENTS
TO THUNDERSTORM AREAS. 90

.LONG TERM...PREVIOUS DISCUSSION...THE UPPER LOW PRESSURE SYSTEM OFF
THE COAST WILL MOVE INLAND ON MONDAY AND THEN CONTINUE TO ADVANCE
NORTHEAST AS IT SLOWLY WEAKENS. HOWEVER...IT WILL TAKE ON A NEGATIVE
TILT AS IT MOVES OVER THE FORECAST AREA. THIS COMBINED WITH SURFACE
HEATING WILL CREATE AN UNSTABLE ATMOSPHERE AGAIN AND WILL HAVE
THUNDERSTORMS IN THE FORECAST AGAIN FOR MONDAY...MAINLY JUST ALONG
THE OREGON CASCADE EAST SLOPES AND THE EASTERN MOUNTAINS ALONG OUR
BORDER WITH BOISE MONDAY AFTERNOON. THUNDERSTORMS WILL EXPAND IN
COVERAGE MONDAY EVENING TO INCLUDE ALSO THE SOUTHERN AREAS FROM THE
BLUE MOUNTAINS SOUTHWARD AND WESTWARD. THIS WILL INCLUDE CENTRAL
OREGON AND NORTH CENTRAL OREGON ALONG THE CASCADE EAST SLOPES. AS
THE UPPER LOW PULLS AWAY TO THE NORTHEAST ON TUESDAY A DRYING TREND
WILL BEGIN TO TAKE PLACE...SLOWLY. BY WEDNESDAY A WARMING TREND WILL
ALSO TAKE PLACE AS AN UPPER RIDGE BEGINS TO DEVELOP OVER THE REGION.
THIS TREND WILL CONTINUE THROUGH THE REST OF THE WEEK WITH
TEMPERATURES REACHING THE MID TO UPPER 80S AGAIN BY SATURDAY IN THE
LOWER ELEVATIONS. AT THAT TIME THE MODELS BEGIN TO DIVERGE FROM EACH
OTHER (ECMWF VS GFS) AND IN MORE OF A DISAGREEMENT WITH THE NEXT
UPPER TROUGH DEVELOPMENT ALONG THE COAST BY THE WEEKEND. AS SUCH
WILL NOT MAKE ANY CHANGES TO THE FORECAST THAT FAR OUT.

&&

.AVIATION...12Z TAFS...AN UPPER LOW WILL REMAIN ALONG THE PACIFIC
NORTHWEST COAST FOR THE NEXT 24 HOURS. WAVES OF SHOWERS WILL
CONTINUE TO CIRCULATE AROUND THE LOW AND THROUGH OUR AREA. THERE
WILL BE ENOUGH INSTABILITY FOR ISOLATED THUNDERSTORMS AS WELL,
MAINLY AFFECTING KYKM, KPSC, KALW AND KPDT THROUGH 02Z. CEILINGS
WILL BE BROKEN ABOVE 5000 FT AGL, BUT BRIEF MVFR CONDITIONS WILL BE
POSSIBLE AROUND THE HEAVIER CELLS. SHOWERS WILL TAPER OFF TO JUST
THE CASCADES AND NORTHEAST OREGON MOUNTAINS AFTER 06Z. SURFACE WINDS
WILL INCREASE THIS AFTERNOON TO 10 TO 20 KTS WITH GUSTS TO 30 KTS
THEN DROP BELOW 15 KTS AFTER 05Z. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  74  51  78  51 /  40  20  10  10
ALW  76  55  79  57 /  50  20  10  10
PSC  78  54  81  55 /  40  20  10   0
YKM  71  49  76  49 /  50  20  10   0
HRI  76  52  81  53 /  40  20  10   0
ELN  70  50  75  51 /  60  20  10  10
RDM  65  39  71  41 /  70  20  10  10
LGD  73  48  76  48 /  50  30  20  20
GCD  69  46  74  47 /  50  20  10  10
DLS  70  53  75  54 /  50  20  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
SUNDAY : GREEN
MONDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

90/88/83
Hazardous weather outlook, Jun 23, 4:45 AM PST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
545 AM PDT SAT JUN 23 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
241245-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
545 AM PDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     EAST SLOPES OF THE WASHINGTON CASCADES, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
     OF WASHINGTON, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE
     VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN
     BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

AN UPPER LEVEL LOW PRESSURE SYSTEM OFF THE COAST WILL SEND ANOTHER
SURGE OF MOISTURE AND INSTABILITY ACROSS THE REGION LEADING TO
SHOWERS AND SOME THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO IMPACT THE
REGION THROUGH TUESDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.
A FLAT RIDGE OF HIGH PRESSURE WILL DEVELOP FROM WEDNESDAY ONWARD
PROVIDING DRY AND WARMER WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Local storm report, Jun 23, 10:45 AM PST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1145 AM PDT SAT JUN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             1 NNE CONDON            45.25N 120.18W
06/23/2012  M0.25 INCH       GILLIAM            OR   COCORAHS

            PEA SIZED HAIL WAS REPORTED SHREDDING LEAVES AND WAS
            ACCOMPANIED BY RAIN AND 30 MPH WINDS.

1040 AM     HAIL             CONDON                  45.24N 120.18W
06/23/2012  M0.25 INCH       GILLIAM            OR   PUBLIC

            A RESIDENT OF CONDON CALLED IN A REPORT OF PEA SIZED
            HAIL...AND AN ESTIMATED HALF INCH OF RAIN IN 5 MINUTES.

1040 AM     HAIL             6 W CONDON              45.24N 120.30W
06/23/2012  M0.25 INCH       GILLIAM            OR   TRAINED SPOTTER

            A SPOTTER CALLED IN PEA SIZED HAIL AND SOUTHWEST WINDS OF
            20-30 MPH.

&&

RQB

The radar

The Pendleton radar (KPDT), 73 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 strong wind, 1 thunderstorm wind. Local standard time, as filed.

Strong Wind, Lower Columbia Basin

When
June 23, 12:26 PM PST
Where
Lower Columbia Basin forecast zone
Measured
43 kt (49 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

Thunderstorm Wind, Columbia

When
June 23, 1:31 PM PST
Where
Columbia County, 1.68 mi SE of Huntsville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.260, -118.080

Limbs were pulled off from a tree with the largest limb 4 inches in diameter.

Hail, Columbia

When
June 23, 1:31 PM PST
Where
Columbia County, 1.68 mi SE of Huntsville
Measured
0.88 in hail
Reported by
Public
Coordinates
46.260, -118.080

Nickel sized hail with a few larger were observed with strong wind.

Hail, Walla Walla

When
June 23, 1:33 PM PST
Where
Walla Walla County, Waitsburg
Measured
1.25 in hail
Reported by
Public
Coordinates
46.270, -118.150

Hail up to half dollar size accompanied by 60 mph winds wind shredded window screens.

Hail, Columbia

When
June 23, 1:35 PM PST
Where
Columbia County, 0.95 mi W of Dayton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.320, -118.000

Hail damaged window covers on truck.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Lower Columbia Basin2012-06-2360MaleVehicle/Towed TrailerDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379745, 379752, 379754, 379749, 379750.